Kansas, 2022

Hail and Damaging Winds in Kansas, July 6 to 7, 2022

July 6 to 7, 2022 · NWS ICT · 15 events in 4 counties and zones

An isolated supercell produced large hail up to two and half inches in diameter, and wind gusts to 80 mph across portions of Barton and Rice counties in central Kansas on July 6th, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell produced large hail up to two and half inches in diameter, and wind gusts to 80 mph across portions of Barton and Rice counties in central Kansas on July 6th, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 6, 2:19 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 6, 2:19 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 PM CDT Wed Jul 6 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Wed Jul 6 2022

Key Details:

*A heat advisory is in effect until 8 PM CDT this evening for
portions of central and south-central Kansas while an excessive heat
warning is in effect for southeast Kansas until 8 PM CDT this
evening. See product for latest details.

*An excessive heat warning is in effect from 8 PM CDT this evening
until 8 PM CDT Thursday evening for portions of south-central ans
southeast Kansas. See product for latest details.

*Marginally severe storms will be possible today across north-
central Kansas and again tomorrow across central, south-central, and
southeast Kansas.

A temporary break in riding will lead to a slow moving cold front to
move southward over north-central Kansas this afternoon. Ahead of
this front we will see highs in the upper 90s and low 100s. This
include our entire forecast area. The front is expected to reach
near or just north of the I-70 corridor this evening and will become
the focus of storms. At this time the severe threat appears to be
marginal. The GFS and NAM have good directional shear, but speed
shear leaves much to be desired with only 25 to 35kt of effective
shear. This would lead to mostly multi-cell storms with maybe a
severe report of quarter sized hail and 60 mph winds from
downbursts. The RAP and HRRR are a little more impressive with 35-
40kt of effective shear and 40kt of 0-3km shear, which would support
more organized convection with the potential for significant hail of
2+ inches and 60 mph winds.

Thursday has a similar setup further south over central, south-
central, and southeast Kansas. Marginal shear should lead to mainly
multi-cell storms with perhaps quarter sized hail and 60 mph winds
possible. Highs ahead of the front will be in the upper 90s and low
100s with heat indices of 105+ expected for south-central and
southeast Kansas. The front should be through most of the CWA by
Friday with highs generally in the low to mid 90s north of the
front. South of the front highs will be in the upper 90s for far
southeast Kansas.

.LONG TERM...(Sunday through Wednesday)
Issued at 318 PM CDT Wed Jul 6 2022

Upper riding will build back in this weekend and bring another short
lived heat wave with highs in the upper 90s and lower 100s Sunday
into Monday. By late Monday the ridge begins to retrograde westward
putting us under northwest flow. The global ensembles are in pretty
good agreement on the westward movement of the ridge, the
deterministic GFS is hinting towards a piece of energy moving
southeastward over Kansas, which would hint towards a possible MCS.
The GFS is currently the only model with that piece of energy so for
now will just keep low PoPs for the late Monday through Wednesday
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jul 6 2022

Latest surface analysis showing a trough extending roughly
from KMHK to east of KOEL to west of KDDC. some CU Congestus
continues to bubble along this boundary, as noted on visible
satellite. Convection is expected to develop along this boundary
this evening. Severe weather threat is marginal at this time.

Winds will remain 15G25KT from 150-170 degrees across the region
into the evening, then slacken as diurnal heating diminishes. The
though is expected to move south across the region tonight and
reside from a KSLN-KPTT line. Cigs and Vsbys VFR except in TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79 100  74  94 /  20  10  40  10
Hutchinson      76  98  72  93 /  30  20  30  10
Newton          77  98  73  92 /  30  20  40  10
ElDorado        77  98  74  92 /  10  10  30  10
Winfield-KWLD   79 101  76  95 /  10  10  30  10
Russell         71  92  69  90 /  50  20  30  10
Great Bend      71  95  70  92 /  40  20  30   0
Salina          76  96  71  91 /  40  20  40  10
McPherson       75  97  71  91 /  30  20  40  10
Coffeyville     78 103  77  99 /  10   0  20  20
Chanute         78  99  76  94 /  10  10  30  20
Iola            78  98  76  93 /  10  10  30  20
Parsons-KPPF    78 101  77  97 /  10  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Thursday for KSZ070>072-
094>096-098>100.

Excessive Heat Warning from 8 PM this evening to 8 PM CDT
Thursday for KSZ052-053-067>069-082-083-091>093.

Heat Advisory until 8 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KRC
Hazardous weather outlook, Jul 6, 2:25 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
325 PM CDT Wed Jul 6 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
325 PM CDT Wed Jul 6 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Hot and humid conditions will continue this afternoon with heat
indices over 100 degrees expected. Please see the heat advisory and
excessive heat warning for more details.

Scattered storms will redevelop this afternoon and evening. A few
of these storms could reach severe levels. The primary threats will
be quarter sized hail, damaging winds to 60 mph, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible again on Thursday and Friday. A few
of these storms could reach severe levels.

Hot and humid conditions will remain across the region through
Thursday, with afternoon heat indices at or above 105 degrees
for much of south central and southeast Kansas. Please see the
excessive heat warning for more details.

Scattered storms may return to the area Monday night through
Wednesday as a cold front settles south across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 heavy rain, 3 hail. Local standard time, as filed.

Hail, Barton

When
July 6, 4:11 PM CST
Where
Barton County, 0.88 mi NE of Albert
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.460, -99.010

The public report came in via social media from KWCH TV.

Hail, Barton

When
July 6, 4:19 PM CST
Where
Barton County, 1.76 mi NE of Albert
Measured
2.5 in hail
Reported by
Public
Coordinates
38.470, -99.000

Thunderstorm Wind, Barton

When
July 6, 4:29 PM CST
Where
Barton County, Great Bend Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.850

Thunderstorm Wind, Barton

When
July 6, 4:48 PM CST
Where
Barton County, 1.08 mi W of Great Bend Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.870

Thunderstorm Wind, Barton

When
July 6, 5:25 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.360, -98.580

Law Enforcement reported powerlines down and large tree limbs down.

Hail, Barton

When
July 6, 5:26 PM CST
Where
Barton County, 2.8 mi ENE of Ellinwood
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.360, -98.530

A trained spotter reported the quarter size hail and some large tree limb damage.

Thunderstorm Wind, Barton

When
July 6, 5:26 PM CST
Where
Barton County, 2.8 mi ENE of Ellinwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.360, -98.530

A trained spotter reported a large tree limb down and quarter size hail.

Thunderstorm Wind, Rice

When
July 6, 5:55 PM CST
Where
Rice County, Chase
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.350

A trained spotter reported the gust along with pea size hail.

Thunderstorm Wind, Barton

When
July 6, 6:27 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.360, -98.580

A Coop observer reported multiple six to eight inch tree limbs down from estimated 70 to 80 mph winds.

Thunderstorm Wind, Lincoln

When
July 6, 7:32 PM CST
Where
Lincoln County, 2.15 mi E of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -98.110

The public reported the gust.

Thunderstorm Wind, Lincoln

When
July 6, 7:34 PM CST
Where
Lincoln County, 1.75 mi WNW of Beverly
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
39.030, -98.000

A home mesonet reported the gust.

Heavy Rain, Ellsworth

When
July 7, 12:10 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Reported by
CoCoRaHS
Coordinates
38.740, -98.230

A Cocorahs observer reported 1.68 inches from the storm.

Heavy Rain, Barton

When
July 7, 1:00 AM CST
Where
Barton County, 2.13 mi SW of Olmitz
Reported by
CoCoRaHS
Coordinates
38.500, -98.960

A Cocorahs observer reported 1.58 inches.

Heavy Rain, Ellsworth

When
July 7, 1:00 AM CST
Where
Ellsworth County, 6.78 mi NNW of Holyrood
Reported by
CoCoRaHS
Coordinates
38.670, -98.450

A Cocorahs observer reported 1.76 inches from the storm.

Heavy Rain, Barton

When
July 7, 1:00 AM CST
Where
Barton County, 1.48 mi NNE of Ellinwood
Reported by
CoCoRaHS
Coordinates
38.370, -98.570

A Cocorahs observer reported 1.81 inches from the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045628, 1045629, 1045630, 1045631, 1045632, 1045634, 1045635, 1045636, 1045638, 1045639, 1045641, 1045642, 1045643, 1045644, 1045645.